Alert archive / Utah / Flash Flood Warnings in 2005

Flash Flood Warning 42, NWS Salt Lake City, UT

August 19, 2005Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 19, 2005, 1:32 PM MDT for Washington County, Utah. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2005, 1:32 PM MDT (19:32 UTC)
Expired
Aug 19, 2005, 7:30 PM MDT
In force
6 hr
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Washington County, UT

The radar

The Cedar City radar (KICX), 79 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 6:15 PM MDTFLASH FLOOD5 Sse St. George, UTWATER CROSSING SERVICE ROAD NEAR BRIGHAM RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 148 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 7.5 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2005-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2005-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3229 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-84 m²/s²
0-3 km storm-relative helicity
-85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 191939
FFWSLC
UTC053-200130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
132 PM MDT FRI AUG 19 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL WASHINGTON COUNTY IN UTAH

* UNTIL 730 PM MDT

* AT 130 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM OVER THE FORT PIERCE WASH AREA OF 
ARIZONA.

RADAR ESTIMATED RAINFALL RATES OF 1.5 INCHES HAS BEEN DETECTED OVER 
THE FORT PIERCE WASH...LOCATED IN NORTHERN ARIZONA.  THIS DRAINAGE 
FLOWS NORTHWARD INTO THE ST. GEORGE UTAH AREA. 

IT MAY BE SEVERAL HOURS BEFORE THIS FLASH FLOOD REACHES THE ST. 
GEORGE AREA. HOWEVER...FLOWS WITHIN THE WASH WILL BE VERY HIGH AS IT 
TRAVELS THROUGH THE ARIZONA AND SOUTHERN UTAH AREA. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3701 11358 3700 11318 3710 11323 3708 11359

$$

MCINERNEY/WILENSKY
1 follow-up statement
000 
WGUS75 KSLC 192258
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
458 PM MDT FRI AUG 19 2005

UTC053-200130-
WASHINGTON UT-
458 PM MDT FRI AUG 19 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 730 PM MDT FOR SOUTH CENTRAL
WASHINGTON COUNTY...

AT 458 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE STORMS HAVE DISSIPATED OVER THE FORT PIERCE WASH OF 
ARIZONA. RADAR ESTIMATES RAINFALL IN EXCESS OF 2 INCHES HAVE BEEN 
OBSERVED OVER THE AREA. THOUGH NO REPORTS OF FLASH FLOODING HAVE 
BEEN RECEIVED FROM AREAS NEAR THE WASH AND AREAS 
DOWNSTREAM...RAINFALL RUNOFF ASSOCIATED WITH THE EARLIER 
THUNDERSTORMS IS STILL FLOWING DOWN THE WASH AND WILL CONTINUE TO 
FLOW DOWNSTREAM THROUGH 730 PM.

ONCE AGAIN...A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT 
OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND 
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE 
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT 
TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT 
OR BY AUTOMOBILE.

LAT...LON 3701 11358 3700 11318 3710 11323 3708 11359

$$

HALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 11:05 AM MDT, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 19, 11:05 AM MDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1105 AM MDT FRI AUG 19 2005

.SYNOPSIS...A WEAK UPPER LEVEL DISTURBANCE WILL MOVE INTO SOUTHERN
UTAH TODAY THEN STALL OVER EASTERN UTAH TONIGHT. HIGH PRESSURE WILL
BUILD ACROSS THE REGION OVER THE WEEKEND RESULTING IN A GRADUAL
WARMING TREND.

&&

.DISCUSSION...THE UPPER TROF TRANSLATING EASTWARD INTO CENTRAL
CANADA LEFT BEHIND A WEAK CIRCULATION OVER CA. THIS HAS ACTED AS A
KICKER FOR THE CLOSED CIRCULATION THAT HAD BEEN OFF THE SRN CA COAST
YESTERDAY AND IS NOW LIFTING ENEWD THROUGH NWRN AZ/SWRN UT. THIS
LITTLE LOW HAS SET OFF AN AREA OF CONVECTION THAT IS PRODUCING HEAVY
RAINFALL AND HAIL. MORNING NAM COMPLETELY MISSED IT AND SHOWS NO
PRECIP THIS MORNING. SATELLITE SHOWS THIS LOW WILL SLOWLY LIFT INTO
SERN UT THIS AFTERNOON AND TONIGHT THEN GRADUALLY FILL. IT ALSO
SHOW PRECIPITABLE WATER VALUES HAVE INCREASED CONSIDERABLY OVER
SOUTHERN UTAH THIS MORNING.

THESE FACTORS HAVE PROMPTED THE ISSUANCE OF A FLASH FLOOD WATCH FOR
THIS AREA VALID UNTIL 10 PM. CONVECTION THAT SPREADS INTO ERN UT
LATER TODAY SHOULD HAVE LOWER RAIN AMOUNTS DUE TO DRIER AIRMASS IN
PLACE THERE.

LAST REMAINS OF THE CONVERGENCE ZONE WITH THE DEPARTING HI PLAINS
TROF LAYS ACROSS NRN UT THIS MORNING AND SHOULD BE DISSIPATING
THROUGH THE DAY...ALTHO A FEW CELLS MAY FORM ALONG THIS ZONE EARLY
THIS AFTERNOON.

THE REMNANT OF THE WEAK UPPER LOW APPEARS THAT IT MAY REMAIN A
FACTOR FOR UT WEATHER THROUGH THE WEEKEND AS IT ENDS UP EMBEDDED
WITHIN THE BUILDING HIGH OVER THE WEST...SO WILL CONSIDER BOOSTING
POPS THROUGH THE WEEKEND.

&&

.AVIATION...NONE. SEE SLCTAFSLC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH EXTREME SOUTHERN UTAH UNTIL 10PM.
WY...NONE.

&&

WILENSKY
Hazardous weather outlook, Aug 19, 12:05 PM MDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1205 PM MDT FRI AUG 19 2005

UTZ017>021-201300-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS-
SOUTH CENTRAL UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-
1205 PM MDT FRI AUG 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWESTERN THIRD
OF UTAH.

.DAY ONE... TODAY

SCATTERED SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN AND
HAIL...WILL DEVELOP OVER SOUTHERN UTAH TODAY AND LINGER INTO
TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT FOR A PORTION OF THIS AREA
UNTIL 1000 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED OVER THE
MOUNTAINS THROUGH TUESDAY...WITH ISOLATED STORMS AFFECTING VALLEY
LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 19, 12:36 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1236 PM MDT FRI AUG 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLASH FLOOD      13 W BIG WATER          37.07N 111.90W
08/19/2005                   KANE               UT   PARK/FOREST SRVC

            ROAD TO WHITEHOUSE CAMPGROUND WASHED OUT BY TRIBUTARY TO
            THE PARIA RIVER. LOCATED OFF OF ROUTE 89.

&&

ATARDY

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 10:04 AM MDTFlash Flood WarningSLCKane3 hr
Aug 19, 12:37 PM MDTFlash Flood WarningSLCKane3 hr
Aug 19, 5:56 PM MDTFlash Flood WarningSLCWashington109 min

Nearby

Flash Flood Warnings in Utah, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.